Texas, 2008

Hail in Texas, March 6, 2008

March 6, 2008 · NWS EWX · 1 event in 1 county or zone

A cold front moved through South Central Texas producing thunderstorms in its wake which caused large hail in Guadalupe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas producing thunderstorms in its wake which caused large hail in Guadalupe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 6, 11:25 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 6, 11:25 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 AM CST THU MAR 6 2008

.AVIATION...
PREVAILING MVFR AND IFR CIGS WITH NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS WILL PERSIST THROUGH THE AFTERNOON AT I-35
TERMINALS...AS A MODERATE NNE LOW LEVEL FLOW BECOMES MODERATE AND
GUSTY OUT OF THE NNW. SMALL HAIL IS POSSIBLE AT I-35 TERMINALS
THIS AFTERNOON...BUT WAS NOT INCLUDE IN THE TAFS DUE TO LOW
PROBABILITY OF OCCURRENCE. IMPROVEMENT AT KDRT TO VFR IS EXPECTED
EARLY THIS AFTERNOON. IMPROVEMENT TO VFR IS FORECAST AT I-35
TERMINALS EARLY FRIDAY MORNING. A MODERATE NW LOW LEVEL FLOW WITH
GUSTS IS FORECAST LATER FRIDAY MORNING AND INTO THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1105 AM CST THU MAR 6 2008/

UPDATE...
BASED ON THE PROGRESS OF THE COLD FRONT HAVE UPDATED TO LOWER MAX
TEMPS A FEW DEGREES. MOST OTHER CHANGES WERE COSMETIC WITH
TONIGHTS WINDS SLIGHTLY HIGHER THAN PREVIOUSLY FORECAST. WILL NEED
TO TAKE A CLOSER LOOK AT FIRE WEATHER PARAMETERS FOR FRIDAY
WETTING RAINS SHOULD COVER ABOUT HALF OF SOUTH CENTRAL TEXAS, AND
THE DRIER WESTERN AREAS WILL APPROACH CRITCAL LEVELS OF WIND AND
RH.

PREV DISCUSSION... /ISSUED 628 AM CST THU MAR 6 2008/

AVIATION...I-35 CORRIDOR TERMINALS MVFR CONDITIONS WITH OCNL IFR
CIGS AND PATCHY MVFR VSBYS IN LIGHT RAIN OR DRIZZLE BECOMING AFTER
19Z SCATTERED THUNDERSTORMS DEVELOPING LOCALLY LOWERING CIGS AND
VSBYS TO IFR. AFTER 01Z CONDITIONS BECOMING VFR.  KDRT TERMINAL
MVFR CIGS WITH OCNL LIGHT RAIN OR SHOWERS LOCALLY LOWERING
CONDITIONS. RAIN ENDING AROUND 19Z WITH MVFR CIGS AND AFTER
23Z CONDITIONS BECOMING VFR. NORTH TO NORTHEAST  WINDS 10 TO 15 KTS
INCREASING TO NORTH 16 TO 26 KTS AFTER 22Z WITH WINDS GRADUALLY
DIMINISHING AFTER 06Z.

PREV DISCUSSION... /ISSUED 350 AM CST THU MAR 6 2008/

DISCUSSION...
THE COLD FRONT HAS CROSSED THE ESCARPMENT AND WILL CONTINUE
BOWING SOUTH TOWARD THE COAST. CONTINUED DESTABILIZATION ALOFT AND
A SHORTWAVE TROF REACHING THE RIO GRANDE AROUND NOON TODAY WILL
GENERATE ELEVATED SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE
FRONTAL BOUNDARY. THERE IS A SLIGHT RISK OF SEVERE TSTMS OVER THE
SOUTHEAST COUNTIES THIS AFTERNOON AS THE COLD FRONT SLOWS DOWN IN
THAT VICINITY. AFTERNOON TEMPERATURES RISING TO NEAR 70 SHOULD NIL ANY
CONVECTIVE INHIBITION.

THE BIG CHANGE FROM YESTERDAY IS A DRY LAYER AT MID LEVELS TONIGHT
WHICH WILL STOP ANY FROZEN PRECIP FROM REACHING THE GROUND. THE MID
AND UPPER TROF AXIS TAKES A SHARP SWING THROUGH TEXAS TONIGHT AND
FRIDAY. CURRENTLY THE TROF AXIS CAN BE SEEN ON WATER VAPOR
IMAGERY NEAR GRANTS NEW MEXICO MOVING SOUTHEAST TOWARD THE SOUTHERN
PLAINS OF TEXAS. WITH THE PREDICTED PATH TONIGHT, THE MID LEVEL LOW
CENTER WILL CLIP BURNET AND WILLIAMSON COUNTIES AFTER MIDNIGHT
RESULTING IN A FEW FLURRIES.  ALL PRECIP WILL END WITH THE
PASSAGE OF THE 700MB TROF AXIS FRIDAY. THE BRISK NORTH WINDS AND COLD
AIR ADVECTION WILL GRADUALLY END FRI EVE WITH CLEAR SKIES AND VERY
COLD TEMPS FRI NIGHT. SATURDAY MORNING WILL BE VERY CHILLY WITH
MIN TEMPS FALLING BELOW 32 DEGREES MOST AREAS.

A WARM UP WILL RESUME SUNDAY WITH A ZONAL FLOW ALOFT BRINGING WARMER
TEMPS TO THE LOW LEVELS.  A SERIES OF UPPER LEVEL SHORTWAVE TROFS
WILL SKIRT THROUGH CENTRAL TEXAS MONDAY AND TUESDAY, INCREASING
OUR P.W. AND ALLOW LOW POPS FOR THE FIRST HALF OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              51  34  60  32  66 /  90  30  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  50  34  59  28  68 /  90  30  -    0   0
DEL RIO INTL AIRPORT           53  35  66  37  74 /  40  10   0   0  -
SAN ANTONIO INTL AIRPORT       59  33  65  31  69 /  70  20  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11/05
Hazardous weather outlook, Mar 6, 5:10 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CST THU MAR 6 2008

TXZ171>173-183>194-202>209-217>225-228-071115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
510 AM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS EAST AND SOUTHEAST PORTIONS OF SOUTH CENTRAL TEXAS.  LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER EAST AND
SOUTHEAST PORTIONS OF SOUTH CENTRAL TEXAS.

The radar

The Austin/San Antonio radar (KEWX), 29 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Guadalupe

When
March 6, 2:44 PM CST
Where
Guadalupe County, 1.51 mi SSE of New Berlin
Measured
0.75 in hail
Reported by
Public
Coordinates
29.450, -98.090

Residents reported penny size hail along Warncke Road just south of New Berlin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88338.